OUCH(UK) Organisation for the Understanding of Cluster Headache

Donate

Advice Line

0800 6696 824

overseas +44 1646 651 979

Weird/Irregular CH

11 posts / 0 new
Last post
#1 Thu, 01/05/2014 - 21:38
EdwardH
Offline
Last seen: 6 years 4 months ago
Joined: 26/02/2014 - 14:35

Weird/Irregular CH

Hi all,

I have not posted here for a while, the main reason being I have not had a proper CH bout for ages.

However I have had to take myself home from work today because I had no O2 and could not cope.

I've already been on the O2 5 times today and I doubt I'll have an easy night meaning another day off work and with exams looming its not fair on the kids (i'm a teacher by the way).

This got me thinking, although I have not had a proper bout for a long time I have had the odd couple of days where I have had LOTS of CH (>10 a day) requiring lots of O2 then as soon as they appear they go for an unknown period of time.

My CH (4-5 years ago) used to be quite regular, I would have 2 bouts a year (dec/jan and aug/sept) each lasting between 3-5 weeks. They would appear at around 2am and 6am, this was very managable.

I was wondering if anyone else has experienced any dramatic changes in their CH or even the intensity over such a small period of time? 

I'm not a person that like irregularity of anything in my life and can't cope with this.

Thanks

Thu, 01/05/2014 - 23:22
Scott
Scott's picture
Offline
Last seen: 2 weeks 4 days ago
Joined: 13/11/2013 - 11:33

Edward,

 

thats alot of attacks in one day, you don't mention the duration of the attacks. 

 

Scott

 

Trustee + Helpliner

 

 

Fri, 02/05/2014 - 06:16
EdwardH
Offline
Last seen: 6 years 4 months ago
Joined: 26/02/2014 - 14:35

Thanks for the reply.

Duration depends on if I can get to my oxygen quick enough.

If I can 20mins, if not you can probably double that.

My CH have always been short lived, when they occurred regularly they would last between 30-45 mins ish 

Fri, 02/05/2014 - 08:41 (Reply to #3)
Colin Allen
Offline
Last seen: 2 weeks 1 day ago
Joined: 21/03/2012 - 15:19

Ask your GP if he will prescribe frovatriptan tablets 2.5mgs (brand name,Migard).Take one in the morning and one early evening: remember,no more than 2 hits of any type of triptan in a 24 hour period.

Frovatriptan has a half-life of 26 hours and builds up a regular supply of triptan in the system. It works well for most people. Sadly,the longer you take frova', the less effective it becomes,and if the attacks do start to break through, stop taking them. I'm not a doctor,please seek professional advice before taking any medication.

Fri, 02/05/2014 - 10:00
Scott
Scott's picture
Offline
Last seen: 2 weeks 4 days ago
Joined: 13/11/2013 - 11:33

Echo what Colin says (He is also on the Helpline and a Trustee, you just wouldn't think it)

 

but with a further reminder that regular use of Frovatriptan does lower its halflife so for each continued days usage it often drops its effectiveness by half. 

Day 1 - 12+ hours effective (per tablet)

Day 2 - 8 hours effective (per Tablet)

Day 3 - 6 Hours 

Day 4 - 3 Hours

from my own presonal experiences its best to have a break from Frovatriptan every 3/4 days for a couple of days (depends how your body gets on with it) and stay off Frovatriptan for a couple of days. that way the cycle resets and it becomes effective again.

and as Colin says I'm not a doctor, just a sufferer who uses Frovatriptan.

 

 

Fri, 02/05/2014 - 12:10
EdwardH
Offline
Last seen: 6 years 4 months ago
Joined: 26/02/2014 - 14:35

Thanks I  have an appointment with a doctor at 11.40 today.

I am unsure how to go about asking for it, should I just explain my situation and say the ouch helpline recommended it?

I have had sumatriptan in the past and it worked but I found that I couldn't take more than 2 and I'd have more than 2 headaches a day. Is frovatriptan more effective seeing as it has a longer half life in comparison to suma?

Fri, 02/05/2014 - 13:08 (Reply to #6)
Mike
Mike's picture
Offline
Last seen: 5 years 3 months ago
Joined: 21/03/2012 - 12:43

One thing you might tell your GP is there is a link on The NHS website by request to OUCH because the NHS said we were the so called  "experts" This usually gives us credibility from GP's.

 
 
 
Chairman OUCH UK

Fri, 02/05/2014 - 16:26 (Reply to #7)
Colin Allen
Offline
Last seen: 2 weeks 1 day ago
Joined: 21/03/2012 - 15:19

Yes,the injections only have a half-life of 4 hours.They are great for quickly aborting an attack because of the delivery method, but another attack is often not far away. The much longer half life of the tablet often gives you extended periods of remission in comparison to subutaneous sumatriptan.

As Scottie says,use them sparingly.They are great for taking a pain-break when needed - ie, peak of a cycle or a holiday. 

Fri, 02/05/2014 - 17:22
EdwardH
Offline
Last seen: 6 years 4 months ago
Joined: 26/02/2014 - 14:35

So, the doctor was very sympathetic with me. She understood

very little about CH but knew the pain we endure. She prescribed me some  frovatriptan to try but said to try as an abortive treatment at first along side oxygen rather than prophylactic.

Have since had an attack and taken a tablet and touchwood lets hope I'll have no headaches for the rest of the evening.

I will keep you all posted, thanks for your help.

 

Sun, 04/05/2014 - 21:24
Scott
Scott's picture
Offline
Last seen: 2 weeks 4 days ago
Joined: 13/11/2013 - 11:33

good luck with it. with the frequency of the headaches you appear to be having you should be covered for a few.

 

Scott

 

 

Tue, 06/05/2014 - 10:05
Val
Offline
Last seen: 3 days 4 hours ago
Joined: 21/03/2012 - 15:16

Hi Edward

Tablet medication doesn't work (of any sort) for aborting an attack.  Anything taken by mouth has to be absorbed by the gut before it starts to work and they are just not strong enough.  Frova are very good for periodic use as a preventive, particularly to give you a good night's sleep if you are going through a bad patch, but as above, they don't work as an abortive.  Having said that we should always be guided by our doctors, but the foregoing is just so you are aware of the unlikelihood of them working to abort an attack.

Just a suggestion as I don't know how long you were on the oxygen during each attack, but take the oxygen for as long as it takes to abort an attack and stay on it for a good five minutes afterwards to really mop it up, if you stop the 02 too soon, you can get rebound attacks.  Also, I assume you have the non-rebreather mask and have high flow oxyen?  Forgive me for being nosy, just want to help.

The other suggestion is that as your episodes and attacks have changed fairly dramatically, it might be an idea to see your neurologist for re-assessment and treatment update.  If you call his/her secretary and explain, they could possibly fit you in if a cancellation comes up, but see them in any case because of the changes you describe. 

Val.

 

Val.

 

 

Login to add comments

Share This

© OUCH(uk) 2020 | email: info@ouchuk.org
Registered Charity No. 1091919 | Registered in England Company No. 04339368